West Virginia, 2004

Damaging Winds in West Virginia, June 1, 2004

June 1, 2004 · NWS RNK · 5 events in 3 counties and zones

A dissipating MCS over KY/WV sent a gust front eastward into far southwest West Virginia. The combination of winds from this gust front and downburst winds from dissipating storms prompted the winds that caused numerous trees to fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A dissipating MCS over KY/WV sent a gust front eastward into far southwest West Virginia. The combination of winds from this gust front and downburst winds from dissipating storms prompted the winds that caused numerous trees to fall. The amount of trees which fell was exacerbated due to soil conditions being nearly saturated from recent heavy rains. The falling trees brought down power lines in various locations, and there was one report from Mercer Co. of a 14 inch diameter tree falling into a house and damaging it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 1:35 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 1, 1:35 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE JUN 1 2004

.SHORT TERM...
TNGT THRU WED...
WAVE CRNTLY PUSHING INTO NRN KY ATTM NOT DEPICTED WELL BY THE
GFS...A LITTLE BETTER BY THE ETA.  SHOWERS FROM THIS FEATURE COULD
MOVE INTO THE WESTERN COUNTIES OF THE FA BY ARND 00Z.  ATMOS AT
FIRST IS CAPPED ALTHOUGH ENUF LOW LVL INSTAB TO PRODUCE SHOWERS.
PCPN SHUD REMAIN WEST OF THE BLUE RIDGE.  LATER TNGT TEMPS COOL
ALOFT AND DEEPER INSTAB DEVELOPS AS MAIN TROF OVER THE UPPER MIDWEST
BEGINS SWINGING SE.  A FEW TSTMS POSSIBLE LATE TNGT/EARLY TMRW
MORNING IN THE WEST...THEN COOLING TEMPS ALOFT SPREAD EAST INTO THE
PDMT TMRW AFTN.  DRY AIR IN THE LOW LVLS COULD RESULT IN SOME STRONG
GUSTY WINDS WITH ANY STORMS THAT DEVELOP TMRW AFTN...ESP EAST.

.LONG TERM...

WED NIGHT THROUGH TUE...
ETA AND GFS MODELS AGREE IN MOVING TROUGH ALOFT ALONG WITH SURFACE
COOL FRONT THROUGH THE REGION WED NIGHT INTO THU.  THIS WILL TRIGGER
SCT SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. HIGH PRESSURE OVER
THE LOWER GREAT LAKES WILL BUILD SOUTH TOWARD THE REGION LATE THU
INTO FRIDAY.  THIS WILL RESULT IN RAPID DRYING AND DECREASING CLOUDS
THU PM.   WITH HIGH CRESTING OVER THE REGION LATE THU NIGHT EXPECT
BELOW NORMAL LOW TEMPS. ON THE BACK SIDE OF THE HIGH A WARM FRONT
WILL DRIFT NORTH TOWARDS THE REGION OVER THE WEEKEND.  THIS WILL
RESULT IN INCREASING CLOUDS AND AN EVENTUAL THREAT OF SHOWERS &
THUNDERSTORMS.  TEMPERATURES WILL RISE TO NORMAL LEVELS FOR THE
WEEKEND.  PREVIOUS FORECAST WAS INLINE WITH THIS SCENARIO WITH ONLY
MINOR ADJUSTMENTS MADE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...JDS
LONG TERM...HJL
Hazardous weather outlook, Jun 1, 5:20 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT TUE JUN 1 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020932-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
620 PM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW
RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE
GREENBRIER VALLEY OF WEST VIRGINIA.  THE THREAT SHOULD END BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR A FEW HOURS THIS EVENING.

In the hours before

Special weather statement, Jun 1, 5:00 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT TUE JUN 1 2004

VAZ007-010-011-018>020-WVZ042>045-020000-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
600 PM EDT TUE JUN 1 2004

...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA...

AT 600 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE
STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY
PASS THROUGH. THE STORMS SHOULD REACH WESTERN SECTIONS OF GREENBRIER
AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON
AROUND 630 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS
FURTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG AROUND 700
PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG
IN VIRGINIA AROUND 730 PM.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 5:13 PM EST, 15 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE JUN 1 2004

VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020406-
ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-
GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-TAZEWELL VA-
613 PM EDT TUE JUN 1 2004

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW
RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE
GREENBRIER VALLEY OF WEST VIRGINIA.  THE THREAT SHOULD END BY
MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 1, 5:28 PM EST
Where
Greenbrier County, Rupert
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -81.100

Thunderstorm Wind, Summers

When
June 1, 6:30 PM EST
Where
Summers County, Pipestem
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -80.683

Thunderstorm Wind, Summers

When
June 1, 6:30 PM EST
Where
Summers County, Sandstone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -80.967

Thunderstorm Wind, Mercer

When
June 1, 6:44 PM EST
Where
Mercer County, Matoaka
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -80.883

Thunderstorm Wind, Mercer

When
June 1, 7:05 PM EST
Where
Mercer County, Princeton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -81.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407268, 5406848, 5406849, 5406850, 5406851.